Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 190, NWS State College, PA

July 16, 2000Centre County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Jul 16, 2000, 7:47 PM EDT for Centre County, Pennsylvania. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 16, 2000, 7:47 PM EDT (23:47 UTC)
Expired
Jul 16, 2000, 8:15 PM EDT
In force
28 min
Issued by
NWS State College, PA
Area
Whole counties

County Centre County, PA

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 11.8 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2000-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 168 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2000-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
168 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
553 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

640 
WUUS51 KCTP 162347
SVRCTP
PAC027-170015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
747 PM EDT SUN JUL 16 2000

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRE COUNTY.

* UNTIL 815 PM EDT.

* AT 743 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES EAST OF PORT MATILDA...OR 5 MILES WEST
  OF PARK FOREST VILLAGE.  THE STORM WAS NEARLY STATIONARY.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  PORT MATILDA AT 815 PM.

THIS IS A DANGEROUS STORM. STAY INDOORS AWAY FROM WINDOWS. SEVERE
THUNDERSTORMS CONTAIN DAMAGING WINDS 58 MPH OR STRONGER OR HAIL THREE
QUARTERS OF AN INCH OR LARGER.

$$

LAT...LON 4092 7774 4093 7805 4077 7808 4074 7782

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 3:01 PM EDT, 4 hours 46 minutes earlier.

Area forecast discussion, Jul 16, 3:01 PM EDT, 4 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
301 PM EDT SUN JUL 16 2000

UPPER LO CONTINUES TO SIT JUST NORTH OF LK ERIE THIS AFTN...WHILE
HEATING HAS CAUSED NUMEROUS SHOWERS/STORMS TO FORM ACROSS THE ENTIRE
MID ATLANTIC REGION. MAIN CONCERN FOR FIRST PERIOD WILL BE FLASH
FLOOD POTENTIAL WITH SLOW MOVING STORMS. WILL MENTION LOCALLY HEAVY
RAINFALL IN EVENING PORTION OF FCST. OTHERWISE...EXPECT CONVECTION
TO DIE OFF AFTER SUNSET. A GOOD DEAL OF CLOUDINESS SHOULD HANG
AROUND MOST OF THE NIGHT ACROSS THE NORTH NEAREST TO UPPER LO. SOUTH
AND EAST OF THE MTNS...EXPECT LESS CLOUDS DUE TO A DOWNSLOPING
WESTERLY FLOW.

MONDAY...UPPER LO WEAKENS AND MOVES TO THE NORTHEAST ALLOWING FOR
MORE SUN AND WARMER TEMPS ACROSS CENTRAL PA. CU MACRO CONTINUES TO
SUGGEST SOME CLOUDINESS...SO WILL GO WITH "MIX OF SUN AND CLOUDS"
ACROSS THE MTNS AND "MSUNNY" ELSEWHERE.  MODEL 850 TEMPS SUGGEST
HIGHS FROM 75-80 ACROSS THE N AND W MTNS...TO 80-85 IN THE SUSQ
VALL.

TUESDAY...COLD FRONT PROGGED TO MOVE THROUGH THE AREA DURING THE DAY
TUESDAY. AVN/ETA SHOWING MARGINAL INSTABILITY ALONG WITH GOOD LL
CONVERGENCE. THUS...WILL GO WITH 30 POPS ACROSS MOST OF THE AREA
DESPITE LOW MOS NUMBERS.

.CTP...NONE.

FITZGERALD

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 6:04 PM EDTSevere Thunderstorm WarningCTPPotter26 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.